Mar 17, 2007
hello, i was tested positive for hiv on oct of last year my viral load was 9558 and cd4 249. i started taking medication (atripla) in december and had my first set of labs taken on feb 6 of this year and my viral load was undetectable and cd4 was 395, a huge jump in two months of taking my medication, but a couple of weeks ago i tried to commit suicied and was sedated i didnt take my medication for two maybe three days not to sure, but prior i havent missed one day. my question is, this going to be a problem was it long enough for the virus to be resistant to the medication, can you give some advice on this matter plz i dont see my doctor till june should i be concerned, thanks for your time -jp
Response from Dr. Sherer
I will answer your question first, but note that below, I raise an issue that I think is far more important, and one which leads me to suggest that you call your doctor right away and arrange a visit on an urgent basis.
In a large clinical trial of Sustiva, which is one of the HIV medications in Atriple, there was no difference between people who never stopped their drugs and people who temporarily stopped their medications, as you did. However, in more recent trials testing structured treatment interruptions, we have seen a gradual increase in people who stopped their medications, including Sustiva containing regimens.
There is a little less data on this question with Atripla. This is important because each of the drugs in this regimen has a fairly long half life, i.e 24-48 hours or more. The fact that each of the drugs has activity over this period may reduce its vulnerability to resistance with discontinuation.
Nonetheless, there are well documented cases in which this regimen was discontinued and resumed and resistance mutations did occur.
You and your doctor can check for this possibility with your labs, i.e the viral load and CD4 cell count, and, if the viral load is increased, with a resistance test to look for resistance mutations. Given your story, I would suggest that you make an earlier appointment as soon as possible to repeat these tests.
But the other issue that you raise is enormously important and more urgent, and another reason to arrange to see your doctor as soon as possible. It is well known that Sustiva causes neurologic side effects that include depression, and that these are most severe in the first month or two, and then they decline or disappear in most patients. Still, chronic depression has been described, so you and your physician need to decide whether this was and still is an issue in your care, and whether this might have contributed to your suicide attempt. You should switch to an alternate medication without depression as one side effect, in my opinion.
So, without delay, contact your physician and share your concerns and this email with him or her. You can address the other issues abve at that time as well.
Meds with a busy schedule
Can you explain the genotypes and what they mean?
- I Had Intercourse With An Hiv Positive Man
- What Percentage Of People Are Hiv Negative After 6 Weeks?
- Why Are Genital Warts More Prevalent In Homosexual Men?
- What Happens If You Have Gonorrhea For A Year Without Treatment?
- What Else Can Cause Blisters Besides Genital Herpes?
- What Are Long Term Effects For Genital Herpes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.